Ohio, 2020Lakeshore Flood in Ohio, April 23 to 25, 2020
April 23 to 25, 2020 · NWS CLE · 3 events in 3 counties and zones
An area of low pressure moved into the Ohio Valley on the 23rd followed by another slightly stronger low on the 25th. A near persistent north to northeast wind of 15 to 20 knots piled water up on the western basin on an already record lake levels.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure moved into the Ohio Valley on the 23rd followed by another slightly stronger low on the 25th. A near persistent north to northeast wind of 15 to 20 knots piled water up on the western basin on an already record lake levels. This supported a drawn out lakeshore flood event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Apr 23, 6:41 PM EST, 19 minutes earlier.
Area forecast discussion, Apr 23, 6:41 PM EST, 19 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
741 PM EDT Thu Apr 23 2020
.SYNOPSIS...
A quasi-stationary warm front just north of Lake Erie
will sag back south across the area as low pressure tracks northeast
across the Ohio Valley tonight. Low pressure will exit the area
tonight, reaching the Mid-Atlantic by Friday. A stronger low
pressure system will take a similar track across the Ohio Valley on
Saturday and Sunday. High pressure will build east across the area
on Monday and Monday night.
&&
.NEAR TERM /THROUGH FRIDAY NIGHT/...
Occasional showers will continue especially across the southern
two thirds of the area and this evening. Only changes made with
this early evening update was to refine the influence of the
cooler air with the northeast flow off the lake. Previous
discussion follows.
A quasi-stationary warm front was found just north of Lake Erie,
bumping temperatures into the upper 50s and lower 60s across much of
the area this afternoon. The exception to this is along the
immediate lakeshore and in NW OH as northeast/easterly flow persists
off of Lake Erie, keeping temperatures well below normal in the
upper 40s. The bulk of precipitation associated with a low pressure
system remains across southern OH and northern KY this afternoon,
but is expected to slowly lift north across OH, reaching the
area later this afternoon and evening. This precipitation is
accompanied by isentropic ascent, supportive of total QPF
amounts of a quarter of an inch with up to a half inch across
the southern tier. Low pressure will track east across the Ohio
Valley tonight with all precipitation expected to end before
sunrise. As precipitation exits, some low stratus/patchy ground
fog will be possible, mainly overnight through the early morning
hours.
Weak high pressure will settle in across the area tomorrow, although
northerly flow will keep temperatures along the lakeshore below
normal in the upper 40s/low 50s. Across the inland areas, upper 50s
to lower 60s can be expected with peaks of sunshine possible through
much of the afternoon. A stronger low pressure system will move
along the aforementioned stationary front positioned across central
OH Friday night, reaching the area by Saturday morning.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Increasing isentropic lift allows widespread rain to overspread our
CWA from the southwest on Saturday as a surface low tracks from the
Mid Mississippi Valley to near the Mid Ohio Valley. Aloft,
consolidating shortwave troughs approach our region from the Mid
Mississippi Valley and Upper Midwest. High temperatures should reach
the mid 50's to lower 60's as low-level warm air advection
contributes to a fairly mild day. The surface low should advance
toward the Upper Ohio Valley Saturday night as the consolidated
shortwave trough and developing, embedded mid- to upper-level low
settle over OH. Widespread rain continues Saturday night due to a
combination of isentropic lift and frontogenetical deformation aloft
northwest of the surface low. Low temperatures should reach the
lower to mid 40's. Wraparound rain should continue on Sunday as the
now vertically-stacked low moves generally eastward toward NJ and
vicinity. Sunday will be cooler with cold air advection on the
backside of the departing low. High temperatures should only reach
the mid 40's to lower 50's. The wraparound rain is forecast to end
from west to east Sunday evening, with fair weather likely returning
by early Monday morning. This should occur as the vertically-stacked
low pulls away from NJ and vicinity, and high pressure at the
surface and aloft builds over our CWA from the west. Total rainfall
from the aforementioned storm system could reach 0.75" to about
1.00" across our CWA since the low pressure system could tap into
abundant amounts of moisture from the Gulf of Mexico. Overnight low
temperatures should mainly reach the mid to upper 30's Sunday
night.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
Strong high pressure over our CWA is still expected to provide dry
weather on Monday. Afternoon highs should reach the upper 40's to
mid 50's. The coolest readings are expected along and near the Lake
Erie shore due to a weakening regional onshore flow Monday morning
perhaps giving way to a pure lake breeze during the afternoon.
Precip should return Monday night into Tuesday as the high pressure
ridge exits to the east and a strong shortwave trough diving
southeastward from western Canada carves out a deep trough aloft
over the Upper Midwest and Great Lakes region. Monday night lows in
the mid 30's to mid 40's are expected. Thus, some wet snow may mix
with rain over far-eastern portions of our CWA Monday night. Just
rain is expected during the day on Tuesday as high temperatures
reach the mid 50's to lower 60's via low-level warm air advection
behind a warm front and ahead of a cold front approaching from the
west. Unsettled weather should continue Tuesday night through
Thursday as the trough aloft overspreads our area from the west. At
this point, the accompanying surface cold front should sweep east
through our region late Wednesday or on Thursday. The current
forecast calls for lows to reach the mid 40's to lower 50's Tuesday
night and highs to reach the upper 50's to lower 60's on Wednesday.
Slightly cooler readings are expected Wednesday night and Thursday,
respectively.
&&
.AVIATION /00Z Friday THROUGH Tuesday/...
VFR has held on through the afternoon with MVFR just now
reaching into FDY/4I3. Not sure what to make of the IFR at ERI
or how long it will stick around. Broadly speaking, low pressure
will move across the OH Valley tonight with occasional rain
showers spreading across all of the terminals at some point this
evening/early overnight. Lower ceilings will creep northward and
expect IFR for several hours for MFD/CAK/YNG and continue into
Friday morning. Some MVFR vsby to go along with it. East to
northeast flow will remain elevated tonight at 12 to 15 knots
and become more northerly for the day Friday. Lower confidence
in how much we can break up a remaining MVFR deck mid/late
Friday afternoon.
Outlook...Non-VFR possible Saturday through Monday morning and
then again on Tuesday.
&&
.MARINE...
Easterly winds of 15 to 20 knots on Lake Erie this afternoon back to
northeasterly this evening. This will be a result of low pressure
tracking northeast through the Ohio Valley while high pressure
resides near James Bay. A Small Craft Advisory remains in effect
until 10 AM EDT Friday from The Islands to Ripley NY as waves
increase to 3 to 6 feet with onshore flow. Water levels remain
elevated in the western basin through this evening and should result
in some lakeshore flooding from Lucas County to Erie County, OH.
Northeast winds decrease through the day on Friday as low pressure
moves off the East Coast and high pressure builds expands south out
of Canada. The pattern repeats on Saturday as another area of low
pressure tracks through the Ohio Valley, passing just south of Lake
Erie Saturday night. This will result in another window of increased
northeasterly winds, probably Small Craft Advisory conditions, and
another window when lakeshore flooding could develop as water levels
rise in the western basin. Wind direction is expected to be a little
more northeasterly so that may help reduce flooding threat a little
but we will need to keep an eye on wind direction and speed as this
system approaches. Winds turn more northerly and begin to ease on
Sunday as the low moves toward the East Coast. This should allow
marine conditions to improve gradually.
Relatively-quiet marine conditions are expected Monday and Tuesday.
Stronger high pressure will return to the region by Monday and
should be followed by a warm front sweeping northward over Lake Erie
on Tuesday.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Lakeshore Flood Warning until 4 AM EDT Friday for OHZ003-
007>009.
PA...None.
MARINE...Small Craft Advisory until 10 AM EDT Friday for LEZ144>149.
&&
SYNOPSIS...Kahn
NEAR TERM...Kahn/Oudeman
SHORT TERM...Jaszka
LONG TERM...Jaszka
AVIATION...Oudeman
MARINE...JaszkaHazardous weather outlook, Apr 23, 1:46 PM EST, 5 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
246 PM EDT Thu Apr 23 2020
OHZ003-007>009-241900-
Lucas-Ottawa-Sandusky-Erie-
246 PM EDT Thu Apr 23 2020
...LAKESHORE FLOOD WARNING IN EFFECT UNTIL 4 AM EDT FRIDAY...
This Hazardous Weather Outlook is for north central Ohio and
northwest Ohio.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Lakeshore Flood Warning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ006-010>014-017>023-027>033-036>038-047-089-PAZ001>003-241900-
Wood-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-Hancock-Seneca-
Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-Richland-
Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
246 PM EDT Thu Apr 23 2020
This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LEZ061-142>149-162>169-241900-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
246 PM EDT Thu Apr 23 2020
This Hazardous Weather Outlook is for central Lake Erie, eastern
Lake Erie and western Lake Erie.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Lakeshore Flood, Lucas
- When
- April 23, 7:00 PM EST to April 25, 12:00 AM EST
- Where
- Lucas forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.684, -83.468 (the zone’s center; the record gives no point)
NOS water levels at station Toledo reached a level of 575.58 feet around 9 PM on the 23rd, approximately 78 inches above the long term average. Flooding of marinas and other low lying areas including Metzer Marsh was ongoing.
Lakeshore Flood, Ottawa
- When
- April 23, 7:00 PM EST to April 25, 12:00 AM EST
- Where
- Ottawa forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.497, -82.941 (the zone’s center; the record gives no point)
NOS water levels at station Marblehead reached a level of 574.95 feet around 9 AM on and 574.99 feet at 830 PM on the 23rd. On the 25th water reached 574.83 feet. This is approximately 6 feet, or 71 inches above normal water levels. Flooding was several inches deep in Port Clinton at Madison and Jefferson St.
Lakeshore Flood, Erie
- When
- April 23, 7:00 PM EST to April 25, 12:00 AM EST
- Where
- Erie forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.432, -82.700 (the zone’s center; the record gives no point)
NOS water levels at station Marblehead reached a level of 574.95 feet around 9 AM on and 574.99 feet at 830 PM on the 23rd. On the 25th water reached 574.83 feet. This is approximately 6 feet, or 71 inches above normal water levels. Minor flooding of some roadways on the Lake Erie Islands and the Cedar Point parking lot, docks and minor road flooding in Sandusky.
- Lakeshore Flood
- Flooding along the shore of one of the Great Lakes or another large lake.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Florida, April 23 to 24, 2020$995,000 · EF2 · 68 events
- Tornadoes and Damaging Winds in Mississippi, April 23, 2020$105,000 · EF2 · 5 events
- Tornadoes and Flooding in Georgia, April 23, 2020$421,000 · EF1 · 37 events
- Hail and Damaging Winds in Louisiana, April 23, 2020$100,000 · 1.5 in hail · 12 events
- Flash Flood and Damaging Winds in Alabama, April 23, 20201 injured · $51,000 · 50 kt wind · 12 events
- Tornadoes and Flash Flood in Alabama, April 23, 2020$5,000 · EF1 · 22 events
- Tornadoes and Damaging Winds in Mississippi, April 23, 20201 injured · EF1 · 7 events
- Flooding in Georgia, April 23 to 24, 2020$35,000 · 6 events
- Tornado and Damaging Winds in Florida, April 23, 2020EF1 · 4 events
- Tornadoes and Hail in Georgia, April 23, 2020EF0 · 21 events
- Strong Wind in Georgia, April 23, 2020$20,000 · 4 events
- Hail and Damaging Winds in Alabama, April 23, 20201 in hail · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 890867, 890868, 890869.